Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS El Paso, TX

August 16, 2020Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 16, 2020, 8:34 PM MDT for Sierra County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2020, 8:34 PM MDT (02:34 UTC)
Expired
Aug 16, 2020, 9:15 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 103 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS54 KEPZ 170234
SVREPZ
NMC051-170315-
/O.NEW.KEPZ.SV.W.0039.200817T0234Z-200817T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
834 PM MDT Sun Aug 16 2020

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  North central Sierra County in south central New Mexico...

* Until 915 PM MDT.

* At 833 PM MDT, severe thunderstorms were located over the area 
  moving southwest at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Caballo, Cuchillo, Truth or Consequences, City of Elephant Butte,
  Palomas, Rock House, North Monticello Point, Alamosa Canyon,
  Williamsburg, Elephant Butte Lake, Lower Animas Creek, Lost Canyon,
  Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
  Lakeshore Highlands, Upper Palomas Canyon, South Monticello
  Campground and Caballo Lake.

This includes Interstate 25 in New Mexico between mile markers 61 and
93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3294 10717 3293 10740 3343 10733 3338 10707
TIME...MOT...LOC 0233Z 238DEG 49KT 3311 10715 

HAIL...1.00IN
WIND...60MPH
 
$$

ROGASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 5:42 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 5:42 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
542 PM MDT Sun Aug 16 2020

.AVIATION...00Z TAF CYCLE
Mostly VFR conditions are expected thru the period. Isolated
showers and thunderstorms late afternoon through the mid evening
hours. Temporary isolated areas with MVFR to IFR conditions due to
+RA or BLDU bringing VSBY down to less than 3SM. Storms expected
to be ending by 09Z. Winds will be predominantly from the
southeast AOB 12 kts, with gusts up to 20 kts. Stronger gusts are
possible near storms through the early evening.

&&

.PREV DISCUSSION...146 PM MDT Sun Aug 16 2020...

.SYNOPSIS...
The persistent area of high pressure will remain centered over
the Nevada/Utah region through Tuesday. This will keep the
Borderland in a north/northeast flow and result in a couple days
with high temperatures several degrees cooler than last week, but
still above normal for mid-August. The upper ridge will then drift
back down closer to our area by mid-week and heat temperatures to
around the century mark once again. Afternoon storm chances will
continue each day, with the mountains having the best chance to
see some rain.

&&

.DISCUSSION...
.SHORT TERM...This Afternoon, Tonight, and Tomorrow...
We are having a late start to our daily convective activity.
Satellite imagery this morning had plenty of clouds across the
region which delayed the convective initiation. Not only convection
is behind, but today's temperatures are three to five degrees lower
than yesterday. So, it seems we won't break another record for high
temperatures today. Another reason for the slightly cooler
temperatures is the establishment of a southeasterly flow, which was
enhanced by the early morning convection in southeastern NM, plus
the retreat of the upper high towards NV. The southeasterly flow is
expected to continue overnight, which should lead to slightly lower
morning temperatures.

Tomorrow, the easterly flow brings drier air and thus less chances
for showers and thunderstorms. The best chances remain in the
mountain areas, as upslope flow and higher instability help the
development of storms. However, the lowlands are not showing much
instability, MUCAPEs are below 500 J/kg between the GFS and the NAM,
which is very low compared to what we have seen the past couple of
days. Also slightly lower temperatures are possible tomorrow with
the upper high further retreating into NV, plus the 850mb temps are
a few degrees lower compared to today.

&&

.LONG TERM...Tuesday through Monday...
The strong area of high pressure that has been stuck overhead for
the last week will once again be the main weather story of the
next week. Thankfully, it doesn't look to be quite as hot, but
still rather warm, especially for this time of year. On Tuesday,
the high will be centered over the Nevada/Utah region putting the
Borderland in a north/northeast flow pattern aloft. This will
allow several degrees to be shaven off the high temperatures that
afternoon, with most lowland locations topping out in the mid 90s.
It may feel "cool" to some after being over 105 degrees for so
many days throughout the last week; however, this is still a few
degrees above where temps normally are in mid-August. PW values
will decrease slightly to between 0.75-0.95" on Tuesday,
dewpoints will be in the lower to mid 40s, and CAPE values will be
very minimal. With all of this being said, precip chances look to
be more limited during the afternoon, with most (if not all)
storms developing only over the higher terrain.

The high pressure will start to drift back down over our area on
Wednesday and then stay close by into the weekend. PW's will rise
back to around an inch and instability will begin to increase again.
This will result in isolated to scattered daily afternoon storm
chances through the rest of the forecast period. The higher terrain
across the CWA will have the best chance for seeing storms each
afternoon, then heading into the evening hours, outflows may aid
in the development of isolated storms over the lowlands as well.
This is very similar to what we've been seeing for most of the
summer. Regardless, rain chances are fairly low-end and
definitely not a slam dunk for anyone.

Additionally, as this high pressure extends back into the
Borderland, temperatures will rise once again. For now, the forecast
calls for the lowlands to top out between 99-103 degrees Wednesday
through Saturday. Even at the very far end of the models' forecast
period, the upper ridge is still sitting over the southwest shunting
away any moisture from the numerous tropical systems in the eastern
Pacific. The hopes and dreams for normal August weather must
continue to be in our heads for now.

&&

.FIRE WEATHER...
Today through Tuesday we will be on a cooling trend. Although, it is
not like we are cooling by a lot as we are going to continue
experiencing above normal temperatures through the week. Minimum
relative humidity for this period will slightly increase into the
upper teens and lowers 20s over the lowlands. However, Wednesday
through Friday the min RH will drop back into the lower teens,
except in area mountains. This will be due to the upper high
tracking back towards Arizona and New Mexico; during this period
temperatures rise up again to well above normal. Showers and
thunderstorms are expected to persist during the afternoon and early
evening hours on area mountains each day, and it will be more of a
hit or miss in the lowlands due to the spotty nature of storms this
time of the year.

Ventilation rates will be in the good to excellent category over
through Tuesday as breezier transport winds prevail along with
mixing heights generally above 10kft. Vent rates drop to the poor
and fair categories afterwards, due to lighter winds and lower mixing
heights.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 77  98  72  96 /  20   0   0   0
Sierra Blanca           71  91  67  91 /  20   0   0   0
Las Cruces              71  96  67  95 /  20   0   0   0
Alamogordo              70  96  66  95 /  20  20  10   0
Cloudcroft              51  75  50  73 /  30  40  20  20
Truth or Consequences   70  95  69  94 /  20  10   0   0
Silver City             66  90  62  88 /  30  20  10  20
Deming                  71  97  67  96 /  20   0   0   0
Lordsburg               72  98  68  97 /  20   0   0   0
West El Paso Metro      76  99  73  96 /  20   0   0   0
Dell City               72  97  68  95 /  20   0   0   0
Fort Hancock            75  99  72  97 /  20   0   0   0
Loma Linda              70  90  68  92 /  20   0   0   0
Fabens                  75  98  73  96 /  20   0   0   0
Santa Teresa            73  97  70  95 /  20   0   0   0
White Sands HQ          72  96  69  94 /  20   0   0   0
Jornada Range           70  95  66  94 /  20   0   0   0
Hatch                   71  96  67  95 /  20   0   0   0
Columbus                73  98  70  96 /  20   0   0   0
Orogrande               72  95  67  94 /  20   0   0   0
Mayhill                 60  83  55  82 /  30  30  10  20
Mescalero               61  84  55  82 /  30  40  20  20
Timberon                60  82  55  80 /  20  30  10  10
Winston                 63  89  59  87 /  30  20  10  20
Hillsboro               68  95  64  93 /  20  20  10  10
Spaceport               71  95  67  94 /  20   0   0   0
Lake Roberts            61  91  57  88 /  40  20  10  30
Hurley                  64  92  63  91 /  20  10   0  10
Cliff                   68  96  63  94 /  30  20  10  20
Mule Creek              65  93  61  91 /  30  20  10  30
Faywood                 68  92  64  92 /  20  10   0   0
Animas                  71  99  67  98 /  20   0   0   0
Hachita                 70  97  66  95 /  20   0   0   0
Antelope Wells          69  96  66  95 /  20   0   0   0
Cloverdale              69  92  66  91 /  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

29-Crespo-Jones/32/14
Hazardous weather outlook, Aug 16, 11:43 AM MDT, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1143 AM MDT Sun Aug 16 2020

NMZ401>417-TXZ418>424-171745-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1143 AM MDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight...
Hot temperatures continue but slightly cooler than yesterday. This
may cause heat related problems, especially for persons involved
with outside activities.

Also isolated to scattered showers and thunderstorms are possible,
especially over area mountains. Some storms may produce wind
gusts to 45 mph and brief periods of heavy rains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Temperatures slightly cool down through Tuesday, then rise again
into the upper 90s and triple digits.

Isolated to scattered showers and thunderstorms are possible each
day, mainly in the afternoon and evening over area mountains.
Some storms may produce wind gusts to 50 mph and brief periods of heavy
rains.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

Crespo

In the hours before

Special weather statement, Aug 16, 3:39 PM MDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
339 PM MDT Sun Aug 16 2020

NMZ413-417-TXZ419-420-162230-
Southern Tularosa Basin NM-Otero Mesa NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
339 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...NORTHWESTERN
HUDSPETH AND NORTHEASTERN EL PASO COUNTIES UNTIL 430 PM MDT...

At 336 PM MDT, Doppler radar was tracking strong thunderstorms over
southwest Otero County New Mexico, moving south into El Paso
County Texas at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
East El Paso, Central El Paso, Far East El Paso, Hueco Tanks,
McGregor Range Base, Homestead Meadows, Montana Vista, Butterfield,
Hueco Mountain Estates, Fort Bliss Northeast and Biggs Field.

This includes Highway 54 in New Mexico between mile markers 9 and 10,
and between mile markers 12 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3171 10601 3180 10639 3232 10616 3226 10597
TIME...MOT...LOC 2136Z 239DEG 49KT 3203 10597

ROGASH
Special weather statement, Aug 16, 4:16 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
416 PM MDT Sun Aug 16 2020

NMZ413-417-TXZ418>420-162315-
Southern Tularosa Basin NM-Otero Mesa NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
416 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EASTERN DONA
ANA AND NORTHERN EL PASO COUNTIES UNTIL 515 PM MDT...

At 414 PM MDT, Doppler radar was tracking strong thunderstorms over
McGregor Range Base  and northern El Paso County Texas, moving
southwest 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northeast El Paso, East El Paso, Far East El Paso, Chaparral, Hueco
Tanks, McGregor Range Base, Homestead Meadows, Butterfield, Hueco
Mountain Estates, Biggs Field, Fort Bliss Northeast, Montana Vista
and Franklin Mountains State Park.

This includes Highway 54 in New Mexico between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3178 10608 3186 10652 3215 10636 3215 10600
TIME...MOT...LOC 2214Z 239DEG 49KT 3204 10621

ROGASH
Special weather statement, Aug 16, 4:39 PM MDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
439 PM MDT Sun Aug 16 2020

NMZ411-413-TXZ418>420-162330-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
439 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHERN EL PASO COUNTIES UNTIL 530 PM MDT...

At 437 PM MDT, Doppler radar was tracking strong thunderstorms over
the area, moving southwest at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
West El Paso, Central El Paso, East El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Chaparral, Horizon City, Santa Teresa,
Sunland Park, Anthony Gap, Canutillo, Fort Bliss, Westway, Vinton,
Socorro, Sparks, Homestead Meadows, and Biggs Field.

This includes the following highways...
 Interstate 10 in Texas between mile markers 3 and 37.
 Highway 54 in New Mexico between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3166 10633 3169 10635 3174 10640 3176 10645
      3176 10647 3175 10648 3175 10649 3178 10653
      3179 10662 3183 10669 3213 10644 3186 10602
      3162 10630
TIME...MOT...LOC 2237Z 238DEG 49KT 3206 10632

ROGASH
Special weather statement, Aug 16, 4:56 PM MDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
456 PM MDT Sun Aug 16 2020

NMZ411-TXZ418>420-170000-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
456 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DONA ANA AND
NORTHERN EL PASO COUNTIES UNTIL 600 PM MDT...

At 454 PM MDT, Doppler radar was tracking strong thunderstorms over
the area moving southwest at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
West El Paso, East El Paso, Central El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Horizon City, Clint, Santa Teresa,
Anthony, Sunland Park, Canutillo, San Elizario, Vinton, Westway, Fort
Bliss, Socorro, Chamberino, La Union and Sparks.

This includes Interstate 10 in Texas between mile markers 1 and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3169 10635 3175 10641 3176 10646 3175 10649
      3178 10653 3179 10678 3207 10672 3178 10600
      3156 10628
TIME...MOT...LOC 2254Z 238DEG 48KT 3206 10634

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:05 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Aug 16, 8:36 PM MDTSevere Thunderstorm WarningEPZSierra39 min
Aug 17, 1:15 PM MDTSpecial Weather StatementEPZOtero45 min
Aug 17, 1:54 PM MDTSpecial Weather StatementEPZOtero51 min
Aug 17, 2:09 PM MDTSevere Thunderstorm WarningEPZOtero53 min
Aug 17, 2:32 PM MDTAreal Flood AdvisoryEPZOtero118 min
Aug 17, 2:41 PM MDTSevere Thunderstorm WarningEPZOtero35 min
Aug 17, 2:59 PM MDTSpecial Weather StatementEPZDoña Ana46 min
Aug 17, 3:14 PM MDTSpecial Weather StatementEPZDoña Ana46 min
Aug 17, 3:53 PM MDTSpecial Weather StatementEPZDoña Ana52 min
Aug 17, 5:35 PM MDTSpecial Weather StatementEPZLuna40 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.